Alert archive / Oregon / Gale Warnings in 2009
Gale Warning 4, NWS Medford, OR
NWS Medford, OR issued this gale warning at Jan 31, 2009, 9:51 AM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2009, 9:51 AM PST (17:51 UTC)
- Expired
- Jan 31, 2009, 10:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Medford, OR
The text
As transmitted, in the capitals the NWS used until 2016.
602 WHUS76 KMFR 311751 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 951 AM PST SAT JAN 31 2009 PZZ376-010600- /O.UPG.KMFR.SI.Y.0013.000000T0000Z-090201T0900Z/ /O.NEW.KMFR.GL.W.0004.090131T1751Z-090201T0600Z/ /O.UPG.KMFR.SW.Y.0011.000000T0000Z-090202T0100Z/ /O.NEW.KMFR.SE.W.0003.090131T1751Z-090201T0600Z/ WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 20 TO 60 NM- 951 AM PST SAT JAN 31 2009 ...GALE WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. A HAZARDOUS SEAS WARNING HAS ALSO BEEN ISSUED. THIS HAZARDOUS SEAS WARNING IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS NO LONGER IN EFFECT. THE SMALL CRAFT ADVISORY FOR WINDS IS NO LONGER IN EFFECT. NORTH WINDS 30 TO 40 KT AND COMBINED SEAS OF 11 TO 13 FEET WITH A DOMINANT PERIOD OF 6 TO 8 SECONDS WILL GRADUALLY DECREASE TONIGHT. HOWEVER... HAZARDOUS SEAS WILL CONTINUE THROUGH SUNDAY AS NORTHWEST SWELL BUILDS TO 9 TO 11 FEET AT 13 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. && $$ PZZ356-010700- /O.CON.KMFR.SI.Y.0013.000000T0000Z-090201T0900Z/ /O.CON.KMFR.SW.Y.0011.000000T0000Z-090202T0100Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 20 NM- 951 AM PST SAT JAN 31 2009 ...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY... ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 5 PM PST SUNDAY... A SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 5 PM PST SUNDAY. NORTH WINDS 20 TO 30 KT AND COMBINED SEAS OF 7 TO 10 FEET WITH A DOMINANT PERIOD OF 6 TO 8 SECONDS WILL GRADUALLY DIMINISH TONIGHT. HOWEVER... HAZARDOUS SEAS WILL CONTINUE THROUGH SUNDAY AS NORTHWEST SWELL BUILDS TO 9 TO 11 FEET AT 13 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SMALL CRAFT CONDITIONS FOR WIND MEANS THAT WIND SPEEDS OF 23 TO 33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALL CRAFT. && $$ PZZ350-370-010700- /O.CON.KMFR.SW.Y.0011.090201T1200Z-090202T0100Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 20 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 20 TO 60 NM- 951 AM PST SAT JAN 31 2009 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FROM 4 AM TO 5 PM PST SUNDAY... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FROM 4 AM TO 5 PM PST SUNDAY. NORTHWEST SWELL WILL BUILD TO 9 TO 11 FEET AT 13 SECONDS LATE TONIGHT THROUGH SUNDAY AFTERNOON...WHICH WILL PRODUCE HAZARDOUS SEAS CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALL CRAFT. && $$ STOCKTON
2 follow-up statements
570 WHUS76 KMFR 312243 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 243 PM PST SAT JAN 31 2009 PZZ376-010600- /O.CON.KMFR.GL.W.0004.000000T0000Z-090201T0600Z/ /O.CON.KMFR.SE.W.0003.000000T0000Z-090201T0600Z/ WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 20 TO 60 NM- 243 PM PST SAT JAN 31 2009 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... A GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. A HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. NORTH WINDS 30 TO 40 KT AND COMBINED SEAS OF 10 TO 11 FEET WITH A DOMINANT PERIOD OF 6 TO 8 SECONDS WILL GRADUALLY DECREASE TONIGHT. HOWEVER... HAZARDOUS SEAS WILL CONTINUE THROUGH SUNDAY AS NORTHWEST SWELL BUILDS TO 9 TO 11 FEET AT 13 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. && $$ PZZ356-011145- /O.CON.KMFR.SI.Y.0013.000000T0000Z-090201T0900Z/ /O.CON.KMFR.SW.Y.0011.000000T0000Z-090202T0100Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 20 NM- 243 PM PST SAT JAN 31 2009 ...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY... ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 5 PM PST SUNDAY... A SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 5 PM PST SUNDAY. NORTH WINDS 20 TO 30 KT AND COMBINED SEAS OF 7 TO 10 FEET WITH A DOMINANT PERIOD OF 6 TO 8 SECONDS WILL GRADUALLY DIMINISH TONIGHT. HOWEVER... HAZARDOUS SEAS WILL CONTINUE THROUGH SUNDAY AS NORTHWEST SWELL BUILDS TO 9 TO 11 FEET AT 13 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SMALL CRAFT CONDITIONS FOR WIND MEANS THAT WIND SPEEDS OF 23 TO 33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALL CRAFT. && $$ PZZ350-370-011145- /O.CON.KMFR.SW.Y.0011.090201T1200Z-090202T0100Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 20 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 20 TO 60 NM- 243 PM PST SAT JAN 31 2009 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FROM 4 AM TO 5 PM PST SUNDAY... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FROM 4 AM TO 5 PM PST SUNDAY. NORTHWEST SWELL OF 9 TO 10 FEET AT 13 SECONDS LATE TONIGHT WILL BUILD TO 10 TO 12 FEET ON SUNDAY. THIS WHICH WILL PRODUCE HAZARDOUS SEAS CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALL CRAFT. && $$
260 WHUS76 KMFR 010605 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1005 PM PST SAT JAN 31 2009 PZZ376-011100- /O.EXP.KMFR.GL.W.0004.000000T0000Z-090201T0600Z/ /O.EXP.KMFR.SE.W.0003.000000T0000Z-090201T0600Z/ /O.EXB.KMFR.SI.Y.0013.000000T0000Z-090201T1100Z/ /O.EXB.KMFR.SW.Y.0011.000000T0000Z-090201T1100Z/ WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 20 TO 60 NM- 1005 PM PST SAT JAN 31 2009 ...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 3 AM PST SUNDAY... ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 3 AM PST SUNDAY... ...GALE WARNING HAS EXPIRED... ...HAZARDOUS SEAS WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT ADVISORY FOR WINDS...WHICH IS IN EFFECT UNTIL 3 AM PST SUNDAY. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT UNTIL 3 AM PST SUNDAY. THE GALE WARNING AND HAZARDOUS SEAS WARNING IS NO LONGER IN EFFECT. NORTH WINDS 20 TO 30 KT AND COMBINED SEAS OF 7 TO 9 FEET WITH A DOMINANT PERIOD OF 8 TO 10 SECONDS WILL GRADUALLY DIMINISH AFTER MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SMALL CRAFT CONDITIONS FOR WIND MEANS THAT WIND SPEEDS OF 23 TO 33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALL CRAFT. && $$ PZZ356-011915- /O.CON.KMFR.SI.Y.0013.000000T0000Z-090201T0900Z/ /O.CON.KMFR.SW.Y.0011.000000T0000Z-090202T0100Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 20 NM- 1005 PM PST SAT JAN 31 2009 ...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY... ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 5 PM PST SUNDAY... A SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 5 PM PST SUNDAY. NORTH WINDS 20 TO 25 KT AND COMBINED SEAS OF 7 TO 9 FEET WITH A DOMINANT PERIOD OF 8 TO 10 SECONDS WILL GRADUALLY DIMINISH OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SMALL CRAFT CONDITIONS FOR WIND MEANS THAT WIND SPEEDS OF 23 TO 33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALL CRAFT. && $$ PZZ350-370-011915- /O.CON.KMFR.SW.Y.0011.090201T1200Z-090202T0100Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 20 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 20 TO 60 NM- 1005 PM PST SAT JAN 31 2009 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FROM 4 AM TO 5 PM PST SUNDAY... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FROM 4 AM TO 5 PM PST SUNDAY. NORTHWEST SWELL OF 9 TO 10 FEET AT 13 SECONDS LATE TONIGHT WILL BUILD TO 10 TO 12 FEET ON SUNDAY. THIS WHICH WILL PRODUCE HAZARDOUS SEAS CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALL CRAFT. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Jan 31, 8:55 AM PST, 56 minutes earlier.
Area forecast discussion, Jan 31, 8:55 AM PST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
855 AM PST SAT JAN 31 2009
.DISCUSSION...LATEST MODELS RUNS ARE SHOWING STRONGER SOUTHERLY
WINDS THAN YESTERDAY ON TUESDAY. THE GFS AND NAM ARE BOTH SHOWING
WINDS FROM THE SOUTH THAT SHOULD BE STRONG ENOUGH TO SCOUR OUT THE
TRAPPED AIR IN THE VALLEYS. CONVERSELY TODAYS WEAK COLD FRONT HAS
LIFTED THE FOG IN THE UMPQUA BASIN TO A LOW DECK...BUT THE EFFECTS
HAVE BEEN NEGLIGIBLE SOUTH OF THE UMPQUA DIVIDE WITH A PROJECTED
VENTILATION INDEX AT MEDFORD OF ONLY 45 THIS AFTERNOON. WITH THIS
STABLE PATTERN ALREADY IN PLACE HAVE ADJUSTED THE START OF THE
STAGNATION ADVISORY TO THIS MORNING AND HAVE IT NOW ENDING EARLY
TUESDAY AFTERNOON WHEN WE SHOULD SEE A BREAKING OF THE INVERSION AND
VENTILATION BEGINNING AGAIN.
.PREVIOUS DISCUSSION...A WEAK COLD FRONT HAS REACHED THE COOS COUNTY
COAST AND IT IS CONTINUING TO WEAKEN. SO FAR...JUST A HUNDREDTH OF AN
INCH MEASURED AT CHARLOTTE RIDGE IN EASTERN COOS COUNTY AND ALSO A
FEW LIGHT ACCUMULATIONS OF RAIN FARTHER NORTH ALONG THE COAST. I
HAVE CONTINUED THE MENTION OF A SLIGHT CHANCE OF MORNING SHOWERS
NORTH OF THE UMPQUA DIVIDE WITH THE HIGHEST CHANCE FOR THE HIGHER
TERRAIN OF EASTERN DOUGLAS COUNTY. OTHERWISE...THE FRONT WILL
TEMPORARILY WEAKEN THE RIDGE AND VALLEY LOW CLOUDS AND FOG ARE
EXPECTED TO DISSIPATE BY THE AFTERNOON. THE MAIN IMPACT WILL BE
SMALL CRAFT ADVISORY NORTH WINDS OVER THE COASTAL WATERS AND
LOCALLY BREEZY IN THE COASTAL ZONES.
HIGH PRESSURE WILL REBUILD TONIGHT. AN AIR STAGNATION ADVISORY HAS
BEEN ISSUED FOR THE PERIOD FROM LATE TONIGHT THROUGH WEDNESDAY
EVENING. MIXING WILL BE ESPECIALLY POOR TONIGHT THROUGH MONDAY
NIGHT. THIS EPISODE OF STAGNANT AIR MAY NOT BE AS LONG-LIVED AS
THOSE EARLIER THIS WINTER AS IN THIS CASE THE RIDGE IS FASTER
MOVING...NOT QUITE AS STRONG AND THE LATER DATE TRANSLATES TO
LONGER DAYS AND A SLIGHTLY HIGHER SUN ANGLE FOR A SMALL BUT
NOTICEABLE AID TO AFTERNOON MIXING.
OTHERWISE...THE PERIOD OF TONIGHT THROUGH WEDNESDAY NIGHT WILL BE
DRY WITH OCCASIONAL HIGH CLOUDS AS A SERIES OF FRONTAL SYSTEMS
MOVE OVER THE TOP OF THE RIDGE INTO WESTERN CANADA.
THE GFS AND ECMWF ARE SIMILAR TO THEIR PREVIOUS RUNS WITH OUR
REGION EXPECTED TO BE IMPACTED AT LEAST SOMEWHAT BY THE SOUTHERN
BRANCH OF A SPLIT UPPER LEVEL FLOW. A TROUGH WILL MOVE INTO
CENTRAL AND SOUTHERN CALIFORNIA BUT THERE IS AT LEAST A SLIGHT
CHANCE OF SHOWERS IN THE AREA OF DEFORMATION NORTH OF THE TROUGH
BEGINNING THURSDAY WITH A SLIGHT CHANCE TO CHANCE OF LIGHT TO
MODERATE PRECIPITATION INTO SATURDAY...HIGHEST THURSDAY NIGHT INTO
FRIDAY AND FOR THE AREA FROM THE CASCADES WESTWARD.
&&
.AVIATION...A MIXTURE OF IFR AND MVFR CONDITIONS THIS MORNING WEST
OF THE CASCADES...MAINLY NORTH OF SISKIYOU SUMMIT AS A WEAK COLD
FRONT
DISSIPATES OVER SOUTHWEST OREGON. THEN CONDITIONS BECOMING VFR
EARLY THIS AFTERNOON. CONDITIONS REMAINING VFR ELSEWHERE.
CONDITIONS BECOMING MVFR AND LOCALLY IFR AGAIN LATE SATURDAY
NIGHT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...AIR STAGNATION ADVISORY FROM 10 PM THIS EVENING TO MIDNIGHT PST
WEDNESDAY NIGHT FOR ORZ023-ORZ024-ORZ026-ORZ029-ORZ031.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
FROM
4 AM TO 5 PM PST SUNDAY FOR PZZ350-PZZ370.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST SUNDAY FOR PZZ356-
PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PST SUNDAY
FOR PZZ356-PZZ376.
DWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 9:51 AM PST | Hazardous Seas Warning | MFR | 12 hr | |
| Jan 31, 2:20 PM PST | Frost Advisory | MFR | Coos, Curry, Douglas | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.